MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRITANIUM BPLATE TRIATHLON S3; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRITANIUM BPLATE TRIATHLON S3; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5536B300
Medical Device Problem Code Unstable (1667)
Health Effect - Clinical Code Joint Laxity (4526)
Date of Event 09/06/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Patient fell several weeks post primary with subsequent issues with stability resulting in repeated falls leading to revision.Per revision op report: "surgical findings: instability, loose femur and tibial component with fibrous in-growth".
 
Additional Manufacturer Narrative
Reported event: an event regarding instability involving a triathlon baseplate was reported.The event was not confirmed.Method & results: -product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.-clinician review: a review of the provided medical records with a clinical consultant indicated: "summary: this product inquiry concerns a female patient who was 68 years of age at the time of the event.Her bmi was 39.86 at the time of the original surgery.Her primary operation was performed on (b)(6) 2021.A cementless triathlon tritanium total knee arthroplasty with patella resurfacing was carried out.The patient reported a fall approximately seven weeks after her initial surgery.X-rays at that time revealed what the surgeon described as satisfactory appearance with no radiolucencies.The patient went on to develop pain and swelling from instability and loosening of at least the femoral component.X-rays prior to the revision revealed the patient underwent revision surgery on (b)(6) 2022 where the femoral component was found to be loose and the tibial component was removed as well.The patella component was satisfactory.Confirmation of event: i can confirm that patient had her primary and revision surgeries since i was able to review both of the operation reports.Root cause analysis: the root cause of this event cannot be determined with certainty.Causes of early pain, loosening and instability are multifactorial including initial surgical technique, restoration of kinematics, alignment, and position as well as sizing of the implants.With cementless implants, meticulous attention must be paid to the intimate fit of the implant to the host bone as well as proper positioning and sizing.In this particular case, the patient did sustain trauma in the early postoperative course which could contribute to post traumatic loosening.The x-rays that i reviewed that were prior to the revision showed a somewhat oversized femoral component, a tibial implant which was in my opinion flexed more than ideal, and gaps/resorption/radiolucency beneath the components.However these were about one year following her initial surgery.Other causes contributing could be the patient's bmi and activity level.With the information provided i would not assign any causality to the implant itself." -product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to instability.The exact cause of the event could not be determined because insufficient information was provided.Further information such as return of the device, pathology reports, pre- and post-operative x-rays and the revision operative report as well as patient history and follow-up notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
TRITANIUM BPLATE TRIATHLON S3
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-LIMERICK
raheen business park
limerick NA
EI   NA
Manufacturer Contact
marisol santiago
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19403256
Report Number0002249697-2024-00800
Device Sequence Number7744405
Product Code MBH
UDI-Device Identifier07613327041484
UDI-Public07613327041484
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2025
Device Catalogue Number5536B300
Device Lot NumberCTD50860
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/08/2024
Supplement Date Received by Manufacturer08/26/2024
Initial Report FDA Received Date05/28/2024
Supplement Report FDA Received Date09/19/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/24/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age68 YR
Patient SexFemale
Patient Weight93 KG